About Me

My photo

I completed my medical school and background EM training from India (Christian Medical College, Vellore and Apollo Hospitals, Hyderabad) where I worked for 4 years. Following this, I devoted (with all my heart) about 1.5 years to do US Medical Licensing Exams. My stint towards an EM Residency in States did not work but it took me to places and it has been quite a journey. I then relocated to London, England to work as a Registrar (Non-Trainee) in A&E. This gave me an opportunity to better understand NHS, EM training pathways and more importantly the EM Mindsets in the United Kingdom. 

Currently, I am pursuing Higher Specialist Training in Emergency Medicine at South East Scotland Deanery where I have the honour and privilege of training under some of the most innovative brains in the field of Emergency Medicine. Over the past few years, I have realised that LEARNING and UNLEARNING (which can be challenging!) is equally important to deliver cutting edge care to our patients.And through this blog, I aspire to disseminate knowledge, assist trainees with exams and stay up to date with contemporary EM literature. I have always been an avid FOAMed supporter because FOAMed has always played an indispensable role during my training. 


Lakshay Chanana
ST4 EM Trainee 
Edinburgh, Scotland
drlakshayem@gmail.com

Monday, September 25, 2017

Cocaine Toxicity

Cocaine is one of the most commonly used recreational drug. It is both a CNS stimulant and a local anaesthetic.Its clinical effects and toxicity are due to sympathetic nervous system stimulation. Cocaine can be used topically, swallowed, or injected IV. 


                          


Cocaine is metabolized by plasma cholinesterase. Therefore, deficiency of this enzyme may predispose affected patients to life-threatening toxicity.  Central effects of cocaine are mediated by enhancement of excitatory amino acids and blockade of presynaptic reuptake of norepinephrine, dopamine, and serotonin. The excess of neurotransmitters at postsynaptic receptor sites leads to sympathetic activation, producing a characteristic toxidrome of mydriasis, tachycardia, hypertension, and diaphoresis, dysrhythmias, seizures, and hyperthermia. 

Like other local anesthetics, cocaine also inhibits conduction of nerve impulses by blocking fast sodium channels in the cell membrane. This can lead to QRS widening and QT-interval prolongation. 

Systemic Effects
Cardiac
  • Dysrhythmias (Na/K Channel Blockade - Sinus Tachy, Wide QRS, Prolonged QTc, Rightward Axis, Brugada Pattern, Takotsubo Cardiomyopathy)
  • Myocarditis
  • Acute coronary syndromes
  • Aortic rupture and aortic/coronary artery dissection
  • Cocaine-induced chest pain (Coronary Vasospasm, also hastens atherogenesis through increased platelet aggregation, thrombogenesis)
CNS
  • Seizures
  • Stroke (ischemic and haemorrhages)
  • Hypertension
  • Spinal cord infarction
  • Cerebral vasculitis
  • Intracranial abscesses
  • Crack dancingChoreoathetosis and repetitive movements due to dopamine dysregulation. 
  • Blindness (central retinal artery occlusion)

Other effects
  • Pulmonary haemorrhage
  • Pneumonitis, Asthma
  • Pulmonary edema
  • Acute Lung Injury
  • Thermal uvulitis 
  • Bowel schema and necrosis
  • Splenic infarctions
  • Rhabdomyolysis and AKI 
  • Renal infarction 

Differential Diagnosis of Sympathomimetic Syndrome
  • Anticholinergic Syndrome
  • Serotonin Syndrome
  • Neuroleptic Malignant Syndrome
  • Alcohol Withdrawal
  • Sepsis and CNS Infections
  • Hypoglycaemia, Metabolic (Electrolyte Issues)
  • Thyrotoxicosis
  • Pheochromocytoma
  • Psychosis
  • Heat Stroke 

Management
  • Benzodiazepines are the drugs of choice for sedation
  • Antipsychotics increase QT prolongation and increase risk of ventricular dysrhythmias
  • Treat Cardiac Chest Pain with aspirin and nitroglycerin, CCBs and reperfusion therapy if needed.  
  • Use of β-adrenergic antagonists (“β-blockers”) in the management of cocaine-associated myocardial ischemia or infarction is controversial. 
  • Sinus tachycardia - Rx with sedation, cooling, and intravenous fluid rehydration 
  • Reentrant supra ventricular tachycardia /Fast atrial fibrillation or flutter - Rx with CCBs
  • Wide-complex tachycardia - Rx with sodium bicarbonate (do not alkalinize above a pH of 7.55). Although Lidocaine is also a Na Channel blocker, it may be considered for use in refractory arrhythmias.
  • Torsades de points - Rx with Magnesium, lidocaine, and overdrive pacing.
  • Hypotension/Persistent Arrhythmias - Intravenous lipid emulsion should be considered in this scenario.
  • Severe hypertension - Rx with sedation or GTN drip or Phentolamine
  • Rhabdomyolysis - IV Fluids
  • Seizures - BZD, Phenobarbitone (Do not Rx with phenytoin which may worsen Na Channel Blockade)

References:
  1. Zimmerman JL: Cocaine intoxication. Crit Care Clin 28: 517, 2012. 
  2. Phillips K, Luk A, Soor GS, Abraham JR, Leong S, Butany J: Cocaine cardiotoxicity: a
  3. review of the pathophysiology, pathology, and treatment options. Am J Cardiovasc Drugs 9: 177, 2009. 
  4. Lange RA, Cigarroa RG, Yancy CW, et al: Cocaine-induced coronary artery vasocon-striction. N Engl J Med 321: 1557, 1989. 
  5. Hollander JE, Hoffman RS: Cocaine-induced myocardial infarction: an analysis and
  6. review of the literature. J Emerg Med 10: 169, 1992. 
  7. O’Leary ME, Hancox JC: Role of voltage-gated sodium, potassium and calcium channels in the development of cocaine-associated cardiac arrhythmias. Br J Clin Pharmacol 69:427, 2010. 
  8. Yap YG, Behr ER, Camm AJ: Drug-induced Brugada syndrome. Europace 11: 989, 2009.
  9. Arora S, Alfayoumi F, Srinivasan V: Transient left ventricular apical ballooning after cocaine use: is catecholamine cardiotoxicity the pathologic link? Mayo Clin Proc 81: 829, 2006. 
  10. Rangel C, Shu RG, Lazar LD, Vittinghoff E, Hsue PY, Marcus GM: Beta-blockers for chest pain associated with recent cocaine use. Arch Intern Med 170: 874, 2010. 
  11. Jakkala-Saibaba R, Morgan PG, Morton GL: Treatment of cocaine overdose with lipid emulsion. Anaesthesia 66: 1168, 2011. 

Posted by:

              
     Lakshay Chanana
     
     Speciality Doctor
     Northwick Park Hospital
     Department of Emergency Medicine
     England

     @EMDidactic




No comments:

Post a Comment